Drug Allergies

By: Renee Heitmeyer, PharmD

Accurate assessment and documentation of a patient’s allergies is a vital step in quality patient care.  However, this may be easier said than done. Teamwork is needed- patient, physician, nurse and pharmacist, to ensure the patient is not at risk from improper evaluation and recording of drug allergies.

What is a drug allergy? 
A drug allergy is an adverse drug reaction (ADR) that results from a specific immunological response to a medication.  Although side effects (making up to an estimated 85-90% of all ADRs) are often labeled as drug allergies, these are more predictable reactions due to the properties of the drug (such as nausea or diarrhea from an antibiotic). 
Drug allergies or hypersensitivity reactions are immunological and often cannot be predicted.  Taking the drug once may be without problem.  But, the body’s immune system produces antibodies against the drug.  The next time the drug is taken the antibody results in the production of histamine and other chemicals that cause the allergic reaction. 
Pseudo allergic reactions may also occur. These are reactions that are not due to immunological factors but are often indistinguishable from them and are also unpredictable.


What are some patient related factors that increase the risk for a drug allergy?
  • Age – young/middle aged adults > infants/elderly
  • Gender – women > men
  • Genetic polymorphisms
  • Viral infections- HIV, Herpes virus
  • Previous reaction to the drug

What drugs are most often the culprits of an allergic reaction?
Penicillin
Antibiotics containing sulfonamides (sulfa drugs including Bactrim®)
Cephalosporins
Radiocontrast media
Anesthetics
Anticonvulsants
Aspirin, ibuprofen, and other nonsteroidal anti-inflammatory drugs
Chemotherapy drugs

Cross-reactivity may also occur.  For instance, in a small number of patients allergic to penicillin there may be an allergy to cephalosporins (examples include cephalexin, cefadroxil, and ceftriaxone), monobactams (aztreonam) and carbapenems (Invanz®).  

What are the signs of an allergic reaction?
Drug allergies can present in a variety of ways and may be dependent on the drug in question.  Rash, urticaria (hives), angioedema (swelling), hypotension, bronchospasm, blood, renal or hepatic reactions, arthralgia, myalgia are all potential reactions. 
Anaphylaxis is a serious allergic response that involves swelling, hives, low blood pressure and in severe cases, shock.  If not treated immediately, it can be fatal.

How is an allergic reaction treated?
  • Stop the offending drug
  • Antihistamines (such as diphenhydramine or Benadryl®) for rash, hives, itching
  • Bronchodilators (such as albuterol) for asthma-like symptoms
  • Corticosteroids (such as prednisone)
  • Epinephrine by injection for anaphylaxis

What can health-care professionals do to ensure quality patient care regarding drug allergies?
  • Nursing plays a key role in the assessing and documenting of drug allergies.
  • Verify both the drugs the patient may be allergic to and documenting the reaction (if known) in the chart.
  • Avoidance of the offending drug is vital for prevention of allergic reactions.
  • Physicians can write on the order that they are aware of the allergy if a drug is being prescribed that may be in the same class or if the potential from cross-sensitivity may exist.
  • Educate patients on their drug allergies.

References:
Warrington R, Silviu-Dan F. Drug allergy. Allergy, Asthma, and Clinical Immunology : Official Journal of the Canadian Society of Allergy and Clinical Immunology. 2011;7(Suppl 1):S10. doi:10.1186/1710-1492-7-S1-S10.
MedlinePlus [Internet].  Bethesda (MD): National Library of Medicine (US); [updated 30 April 2018; cited 17 May 2018]. Available from: https://medlineplus.gov
Wolters Kluwer Clinical Drug Information, Inc. (Lexicomp®).  Version 4.0.4, copyright 2018.


Back to Articles